MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655L
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 11/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
The customer reported that when using an evis lucera gastrointestinal videoscope, there was fire at the plastic distal end cover causing burns to the patient¿s stomach.The event occurred during the pre-labeling phase of a therapeutic procedure (esd) and the c02 air pump was used to supply the gas at the time of the incident.There was no procedural delay, or no further patient harm reported with the event.The procedure was finished with another set of device.The patient was hospitalized for further treatment.Additional information regarding the event has been requested but not received at this time.This event requires three reports, as all devices were used during the event: patient identifier (b)(6) is for the videoscope.Patient identifier (b)(6) is for the electrosurgical knife.Patient identifier c23555710 is for the hf unit.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's (lm) investigation.The subject device was not returned to olympus for a physical evaluation.However, a photo of the device was provided, and the insertion portion of the electrosurgical knife appeared burnt.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The subject device was manufactured in january 2023.Based on the results of the investigation, since the subject device was not returned to olympus, a physical inspection could not be performed.Therefore, the root cause of the event could not be determined.There was no description related to the event in the instructions for use (ifu) manual for the subject device (kd-655l).However, in regards to the concomitant devices, the event can be detected/prevented by following the ifu in sections below: instruction manual of gastroscope (gif-q260j): ¿if the intestines contain a flammable gas, replace it with air or a non-flammable gas such as co2 before performing high frequency cauterization treatment.Otherwise, fire or explosion could result.¿ ¿never emit high frequency current before confirming that the distal end of the high frequency endo-therapy accessory is in the endoscope¿s field of view.Also confirm that the electrode section and the mucous membrane in the vicinity of the target area are at an appropriate distance from the distal end of the endoscope.If the high frequency current is emitted while the distal end of the endo-therapy accessory is not visible or too close to the distal end of the endoscope, patient injury, bleeding and/or perforation as well as equipment damage can result.¿ instruction manual of hf generator (esg-400): ¿ignitable anesthetics and gases: the risk of flammable gases or other materials being ignited exists with any surgical application of electrical energy.1.Precautionary measures must be taken to keep flammable materials and substances away from the site of intervention (do not use flammable anesthetics, nitrous oxide or oxygen).Otherwise, an explosion or fire may result and cause serious injuries.2.Do not use the electrosurgical generator within an explosion zone.This electrosurgical generator is not explosion-proof.¿ ¿ignitable gas in the gastro-intestinal tract: if the intestines contain a flammable gas, replace this gas with air or a non-flammable gas before performing the operation, to minimize the risk of fire or explosion.¿ ¿ignitable cleaning and disinfection agents: 1.Flammable agents used for cleaning and disinfection must be allowed to evaporate before the electrosurgical generator is used.Also ensure that flammable solutions are neither on the patient¿s skin (e.G.Under neutral electrode) nor in the patient¿s body cavity when the electrosurgical generator is used.2.Non-flammable agents should be used for cleaning and disinfection wherever possible.¿ instruction manual of endoscopic co2 regulation unit (ucr): ¿never install and operate the endoscopic co2 regulation unit in locations where: 1.The concentration of oxygen is high.2.Oxidizing agents (such as nitrous oxide (n2o)) are present in the atmosphere.3.Flammable gases are present in the atmosphere.4.Flammable liquids are near.¿ endoscopic co2 regulation unit (ucr) 9: ¿otherwise, explosion or fire may result because the endoscopic co2 regulation unit is not explosion-proof.¿ ¿supply medical grade co2 gas only.Never use other kinds of gas.¿ this supplemental report includes additional information received from the customer.B5 updated accordingly.Information has been added to d10.Also, a correction has been made to h6 code (health effect - impact code) to provide information that was inadvertently not included in the initial medwatch.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was reported that the endoscope image suddenly blacked out during the endoscopic submucosal dissection (esd) procedure.After removing the endoscope, the device was found to be smoking and burned at the tip; however, there was no flame observed.The plastic piece was burnt and the plastic cap at the tip end of the device was melted.The patient experienced mucous membrane burns on the stomach.It was further reported that during the procedure, co2 gas pumping was performed using the endoscopic co2 regulation unit (ucr) and an air/water valve (mh-438).Oxygen was administered, and there was no misuse of ethanol during the procedure.It was confirmed that the tip attachment (d-201-11804) was attached to the scope, and the green mark on the tip of the electrosurgical knife (kd-655l) was recognized by the endoscopic image.The combustion occurred within a few seconds of energization during the third or fourth marking.The settings for the generator (esg-400) were appropriately programmed as follows: monopolar 1 power coag effect3.There is no possibility that flammable materials, such as ethanol, may have remained in the forceps channel.There were no errors or warning sounds noted at the time of the event.Moreover, the procedure was not completed.The patient was treated and has since been discharged from the hospital.Reportedly, surgery will be completed at a later date after the patient has recovered.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide a correction to b2 to include information that was inadvertently not included in the previous submission.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18336057
Report Number9614641-2023-01918
Device Sequence Number6740335
Product Code KNS
UDI-Device Identifier04953170377488
UDI-Public04953170377488
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-655L
Device Lot Number31K
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2023
Supplement Date Received by Manufacturer10/23/2024
11/18/2024
Initial Report FDA Received Date12/15/2023
Supplement Report FDA Received Date11/15/2024
11/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
D-201-11804: DISPOSABLE DISTAL ATTACHMENT.; GIF-Q260J.; HF UNIT ESG-400.; UCR: ENDOSCOPIC CO2 REGULATION UNIT, SN: (B)(6).
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown